palmar plantar syndrome
Last edited 06/2020 and last reviewed 05/2023
- also known as Palmar-plantar erythrodysesthesia (PPE), palmoplantar erythrodysesthesia, hand-foot syndrome (HFS), plamar plantar syndrome or Burgdorf reaction
- an adverse event caused by many classic chemotherapeutic agents and newer molecular targeted therapies
- although it is not life threatening, it can cause significant discomfort and impairment of function, especially in elderly patients, and may seriously impact quality of life (1)
- characterized by palmoplantar numbness, tingling, or burning pain
- symptoms usually coincide with sharply demarcated erythema with or without oedema, cracking, or desquamation
- blistering and ulceration may occur in advanced stages
- lateral parts and distal fat pads of the palms tend to be affected before the soles of the feet
- in individuals with skin of colour (Fitzpatrick skin types V-VI), acral erythema may present as macular hyperpigmentation instead of erythema
- seems to be dose-dependent
- both peak drug concentration and total cumulative dose determine its occurrence
- effective measures for prevention and treatment of HFS include systemic and topical treatments, dose reductions, and switching to other drugs in the same class that are associated with lower rates of acral erythema
- most frequently implicated agents are:
- doxorubicin (most common with pegylated lysosomal preparation), cytarabine, docetaxel, capecitabine, or 5-fluorouracil
- other drugs causing acral erythema are bleomycin, cisplatin, cyclophosphamide, daunorubicin, doxifluridine, etoposide, fludarabine, gemcitabine, hydroxyurea, idarubicin, ixabepilone, methotrexate, mitotane, paclitaxel, tegafur, thiotepa, and vinorelbine
Differential Diagnosis includes:
- Graft-versus-host disease (GVHD)
- important to differentiate acral erythema, which is benign, from the more dangerous graft-versus-host disease
- difference between acral erythema and GVHD is an important one because the treatments are different
- over time, patients with graft-versus-host disease end up having other affected body parts, while with acral erythema, effects are limited to hands and feet
- erythema multiforme
- toxic epidermal necrolysis
- allergic drug eruptions
- contact dermatitis and eczema
- Seek expert advice
- discontinuation of the drug and symptomatic treatment to provide relief, reduce oedema, and prevent superinfection
- symptomatic treatment can include wound care, alcohol-free emollients, elevation, and pain medication
- generally resolution within 2 to 4 weeks of drug cessation.
- healing includes superficial desquamation of affected areas
- usually no long-term after-effects - however, palmoplantar keratoderma may develop as a result of long-standing acral erythema.
- Kwakman JJM et al. Management of cytotoxic chemotherapy-induced hand-foot syndrome. Oncol Rev 2020 Feb 18; 14(1): 442.
- Chidharia A, Kasi A.Cancer, Chemotherapy Acral Erythema (Palmar-Plantar Erythrodysesthesia, Palmoplantar Erythrodysesthesia, Hand-Foot Syndrome). StatPearls [Internet] (October 2019).